Skip to content
Consistent Lows without insulin ?
avatar
solitude231 posted:
I have Type 2 diabestes and take Lantus daily and novolog with each meal, but for he last three days my blood sugar has not gotten over 140, so I stopped taking novolog. I just finished eating supper and my blood sugar is only 138.

I don't know what's going on. Two days ago I had a very low low of 50. Any ideas of what's going on? I'm concerned
Reply
 
avatar
nutrijoy responded:
{quote} ...my blood sugar has not gotten over 140, so I stopped taking novolog {end quote}

You seem to be content with after meal BG levels of 138 to 140 but are you aware that the elevated levels will continue to destroy your beta cells? I guess that's why everyone "knows" that diabetes is a "progressive disease" (as the beta cells continue to decline and die off, the disease gets worse and worse). Here are a few reports that prove the point, not to mention the risk from glycation damage to other internal organs such as nerves, eyes (retinas), kidneys, blood vessel walls, and almost everything else one considers dear and precious:
Beta Cells Die Off in People Whose Fasting Blood Sugar is Over 110 mg/dl (6.1 mmol/L ).
Beta Cell Destruction Begins at Levels Over 100 mg/dl (5.6 mmol/L)
Retinopathy occurs among individuals with A1c equal to or greater than 5.5% (equivalent to BG levels of 118 mg/dL and higher)

Your "low low" experience with a 50 reading was most likely due to a miscalculation in your insulin dose. If you have not yet learned how to gauge your carb-to-insulin (or insulin-to-carb) ratio, it is important for you to do so that you can more accurately adjust your insulin dosages to match your food intake. Injecting fixed basal insulin dosages are usually OK but bolus (mealtime) insulin doses must be adjusted according to meal content (i.e., food choices and portion sizes) if you are to get better control over what I consider to be very high-risk levels for future organ damage and other complications.
 
avatar
auriga1 responded:
Well, I agree with NutriJoy here. I quite don't understand why you consider a blood sugar reading of 140 or under to be low. What has your doctor told you?

I am a Type 2 taking Lantus and Humalog. When diagnosed, my blood sugars were way out of control, averaging 393 daily. My doctor gave me intensive insulin therapy sheets to keep track of my blood sugars throught the day along with the amount of insulin I injected. Along with these numbers, I also needed to record the foods and amount of carbs in those foods I ate. It gave me a better understanding of what foods affected my body. More or less, the less carbs I ate, the less Humalog I would have to take. My doctor gave me an insulin/carb ratio of 1:15. That has been adjusted back and forth.

On these sheets, included were blood sugar number guidelines for me to stay within. The a.m. fasting it should be 70-110 and the same at bedtime. TWO hours after a meal it should be 140 or under.

According to healthcare professionals, anything under 70 would be considered a low.

I can't tell from your post, but maybe your doctor gave you these guidelines. Is your A1C within where your doctor wants you to be?

Your low of 50 could have come from a variety of things. More activity than you usually do came make one go low. Maybe you didn't eat enough carbs to cover your insulin dosage. Do you use an insulin/carb ratio with your Novolog? Usually, rapid-acting insulins are not a fixed dosage. Maybe you use a sliding scale?


Helpful Tips

Newly Diagnosed Diabetes?
It can be overwhelming to be diagnosed with diabetes. You may not know what steps to take and your doctor may have written a script and ... More
Was this Helpful?
40 of 51 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.